Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Grand Junction, CO

June 17, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jun 17, 2018, 5:55 AM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 5:55 AM MDT (11:55 UTC)
Expired
Jun 17, 2018, 9:00 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 199 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS55 KGJT 171155
FFWGJT
COC067-171500-
/O.NEW.KGJT.FF.W.0002.180617T1155Z-180617T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
555 AM MDT SUN JUN 17 2018

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  Central La Plata County in southwestern Colorado...

* Until 900 AM MDT.

* At 553 AM MDT, trained spotters reported flash flooding with rock 
  and debris across Highway 550 just north of Durango.
  Flash flooding is already occurring. 

* Some locations that will experience flooding include...
  Durango.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 21 and 28.
 U.S. Highway 160 in Colorado between mile markers 82 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall triggers rockslides, mudslides and debris flows in
steep terrain.

&&

LAT...LON 3724 10792 3736 10793 3737 10782 3725 10779

$$

MDA
2 follow-up statements
361 
WGUS75 KGJT 171328
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
728 AM MDT SUN JUN 17 2018

COC067-171500-
/O.CON.KGJT.FF.W.0002.000000T0000Z-180617T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
728 AM MDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MDT FOR
CENTRAL LA PLATA COUNTY...

At 724 AM MDT, light rain is occurring over central La Plata 
County including the 416 Fire. 

Excessive rainfall over the warned area has caused a minor rock 
slide on Highway 550 just north of Durango. Additional light 
rainfall may cause minor rock slides and debris flows.

Some locations that will experience flooding include...
Durango.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 21 and 28.
 U.S. Highway 160 in Colorado between mile markers 82 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall triggers rockslides, mudslides and debris flows in
steep terrain.

&&

LAT...LON 3724 10792 3736 10793 3737 10782 3725 10779

$$

TGR
220 
WGUS75 KGJT 171452
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
852 AM MDT SUN JUN 17 2018

COC067-171502-
/O.EXP.KGJT.FF.W.0002.000000T0000Z-180617T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
852 AM MDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY WILL EXPIRE AT
900 AM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3724 10792 3736 10793 3737 10782 3725 10779

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 5:29 AM MDT, 26 minutes earlier.

Area forecast discussion, Jun 17, 5:29 AM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
529 AM MDT Sun Jun 17 2018

.UPDATE...
Issued at 529 AM MDT Sun Jun 17 2018

Extended the Flash Flood Watch for southwest Colorado (COZ019-022)
until 9 am MDT in coordination with the IMET and hydrologist on
the 416 Fire due to flash flooding concerns. Moderate to heavy
rain continues to move over locations near and on the 416 Fire
with embedded thunderstorms. Based on the latest hi res HRRR and
NAMNest, it shows this area of heavier rain moving out between 8
and 9 am. Will continue to monitor this activity and reports for
possible flash flooding.

&&

.SHORT TERM...(Today through Monday)
Issued at 219 AM MDT Sun Jun 17 2018

All the hi res models were signaling an increase in showers across
southwest Colorado after midnight through the early morning hours
yesterday evening. Well, this is turning out to be the case as
thunderstorms have developed near Towaoc, just southwest of Cortez
just around 1:30 am MDT with another beginning to form south of
Mesa Verde National Park and yet another between Dolores and
Stoner. These storms will be tracking northeast towards the area
of concern for flash flooding, the 416 burn scar northwest of
Hermosa in the southwest San Juan mountains. The HRRR seems to be
handling this convection the best with the NAM Nest also on board.
Based on these near term models, the best chance of seeing heavy
rain in this region will be between 2 am and 6 am MDT. The Flash
Flood Watch remains in effect through 6 am MDT. Will be watching
this area very closely through the morning and may need to extend
the Flash Flood Watch depending on how things go. Hi res models
keep this activity going through 9 am as it tracks northeast,
which may at that time be north of the 416 Fire. This enhanced
activity is forming in the transition zone between deeper moisture
and the mid level dry slot that is currently seen on mid level
water vapor in a line east of Durango to Ouray to Aspen. A mid
level shortwave associated with the previous open low over
southern California is currently tracking across the Four Corners
region this morning, which is leading to this enhanced
thunderstorm activity. SPC mesoanalysis paints 1.1 inches of
Precipitable Water (PW) over the Four Corners with storms
generally forming in the PW gradient. CAPE values in this region
are being analyzed around 1000 J/kg with zero CIN. Expect storms
to continue to develop and blossom across southwest Colorado as
these storms move into an environment devoid of CIN. Flash
flooding is possible if these storms track across the burn scar of
the 416 Fire as moderate to heavy rain is being detected at
observation sites where these storms are tracking, so will be
watching this area very closely. For areas outside of southwest
Colorado, scattered showers with very low thunderstorm potential
will continue through the morning.

Storms will redevelop by afternoon with thunderstorm chances
increasing over much of western Colorado and northeast Utah where
CAPE values are expected to be between 200 and 800 J/kg. Deep
moisture remains in place with PW values between 0.75 inches and 1
inch, so potential exist that some storms could produce locally
moderate to heavy rainfall. Conditions will begin to show
improvement towards late afternoon as drier air moves in behind
this passing shortwave this morning, with drier air at the low and
mid levels encompassing much of eastern Utah. This drier air will
move into southwest and west-central Colorado by early evening
and will encompass the entire CWA by midnight, with most shower
activity coming to an end. Some lingering showers may be present
late tonight across the extreme north and northern divide
mountains but will quickly come to an end by early Monday morning.

Monday will be much drier as the upper level low pressure over the
northern Nevada shifts into Idaho, with a stronger jet rounding
the base, pulling drier air in from the southwest. The gradient
will tighten some allowing for breezy conditions in the afternoon
mainly across eastern Utah and northwest Colorado. Conditions may
approach critical fire weather conditions in these areas but still
looks marginal at this time, so no plans yet for fire weather
highlites. Temperatures will be much cooler today due to clouds
and showers with below normal readings across much of the area. By
Monday, the drier southwest flow will allow temperatures to warm
up quite a bit and return toward normal values.

.LONG TERM...(Monday night through Saturday)
Issued at 219 AM MDT Sun Jun 17 2018

The closed low over the Intermountain West will gradually move
eastward and weaken Tuesday. This will bring a chance for limited
shower activity over northcentral Colorado on Wednesday. General
troughiness looks to continue through late next week keeping some
semblance of northwesterly flow across western CO and NE UT. Long
range models still not in great agreement on placement of synoptic
features by mid to late next week, so confidence is low on these
solutions. The models are trending toward keeping precipitation
almost entirely on the Front Range, with the exception of showers
and thunderstorms along the higher terrain of central Colorado.
Temperatures will remain near normal for this time of year over
the next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 219 AM MDT Sun Jun 17 2018

Scattered showers with isolated thunderstorms will continue
through the morning hours with generally light rain. The exception
to this will be across southwest Colorado where scattered
thunderstorms will continue through the morning hours with better
chance of locally heavy rain with stronger storms. Storms will
redevelop elsewhere after 18Z with drier air moving in from the
southwest late afternoon through the evening hours, pushing
moisture out of the region and putting an end to shower activity
by midnight. CIGS will be near ILS breakpoints or below through
the early afternoon with improving conditions by evening. VFR
conditions will prevail after 06Z Monday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 AM MDT this morning for COZ019-022.

UT...None.
&&

UPDATE...MDA
SHORT TERM...MDA
LONG TERM...JAM
AVIATION...MDA
Hazardous weather outlook, Jun 17, 2:28 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
228 AM MDT Sun Jun 17 2018

COZ001>014-017>023-UTZ022>025-027>029-181100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
228 AM MDT Sun Jun 17 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Deep moisture remains in place today with scattered showers
continuing through the morning hours. Thunderstorms will continue
over southwest Colorado and track towards the 416 Fire this
morning, causing concerns for flash flooding. Flash flooding
concerns lessen by late morning into the afternoon, but locally
heavy rainfall will remain possible as storms redevelop across
much of the area this afternoon. Drier air moves in from the
west and southwest late afternoon into the evening, pushing shower
activity towards the northeast and out of the region by midnight.
Temperatures will be much cooler today due to increased clouds and
showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry conditions remain Monday through mid-week with afternoon
storms possible late next week, favoring the higher terrain.
Temperatures will make a return towards normal next week as
conditions dry out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jun 17, 1:56 AM MDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
156 AM MDT SUN JUN 17 2018

COZ021-170845-
Four Corners/Upper Dolores River CO-
156 AM MDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTEZUMA COUNTY UNTIL
245 AM MDT...

At 155 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cortez, or 31 miles north of Shiprock, moving
northeast at 15 mph.

Frequent cloud to ground lightning, heavy rainfall and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Cortez, Dolores and Towaoc.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 27 and 31.
 U.S. Highway 160 in Colorado between mile markers 24 and 50.
 Colorado 145 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3713 10868 3728 10881 3749 10852 3727 10833
TIME...MOT...LOC 0755Z 235DEG 11KT 3725 10868

MDA
Special weather statement, Jun 17, 3:03 AM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
303 AM MDT SUN JUN 17 2018

COZ019-021-022-170945-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
303 AM MDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTEZUMA AND
SOUTHWESTERN LA PLATA COUNTIES UNTIL 345 AM MDT...

At 301 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cortez to 15 miles northwest of Flora
Vista. Movement was east-northeast at 15 mph.

Frequent cloud to ground lightning, heavy rainfall and winds in
excess of 40 mph will be possible with these storms.

Locations impacted include...
Cortez, Mancos, Bondad, Breen, Redmesa, Kline, Marvel and Mesa Verde
Natl Park.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 1 and 7.
 U.S. Highway 491 in Colorado between mile markers 27 and 29.
 U.S. Highway 160 in Colorado between mile markers 32 and 66.
 Colorado 140 between mile markers 1 and 19.
 Colorado 145 between mile markers 1 and 5, and between mile markers
14 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3733 10872 3752 10838 3700 10774 3700 10832
TIME...MOT...LOC 0901Z 249DEG 13KT 3731 10858 3701 10822

MDA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:56 AM MDTSpecial Weather StatementGJTMontezuma49 min
Jun 17, 3:03 AM MDTSpecial Weather StatementGJTMontezuma42 min
Jun 17, 5:44 AM MDTFlash Flood WarningGJTLa Plata4 hr

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.